Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 84, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 28, 1998, 11:38 AM CDT for Benton County, Hickory County, St. Clair County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1998, 11:38 AM CDT (16:38 UTC)
- Expired
- Apr 28, 1998, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, Hickory County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 281639 FFWSGF MOC015-085-185-282230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1138 AM CDT TUE APR 28 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI HICKORY COUNTY IN CENTRAL MISSOURI ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI * UNTIL 530 PM CDT * AT 1127 AM LOCAL LAW ENFORCEMENT REPORTED SOME STREAM AND CREEK FLOODING ACROSS ST CLAIR...BENTON AND HICKORY COUNTIES. RAIN WAS FALLING ALL ACROSS HICKORY...ST CLAIR AND BENTON COUNTIES. ALL THE RAIN WAS MOVING TO THE NORTHWEST AT 25 MPH. * SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE OVER BENTON...ST CLAIR AND HICKORY COUNTIES. THESE THREE COUNTIES HAVE RECEIVED BETWEEN 1 AND 2 AND A HALF INCHES OF RAIN SINCE SUNDAY NIGHT. ADDITIONAL RAINFALL WILL LEAD TO FLOODING OF LOW WATER AREAS...ESPECIALLY LOW WATER BRIDGES. BENTON COUNTY ROAD DEPARTMENT AND THE MISSOURI ROAD DEPARTMENT IN WARSAW REPORT THAT HIGHWAY V ON HASTINGS BRIDGE IS UNDER WATER AND IS IMPASSABLE. ALL COUNTY ROADS THAT CROSS DEER CREEK....TURKEY CREEK... WILLIAMS CREEK AND CLEAR CREEK ARE EITHER PARTIALLY OR TOTALLY UNDER WATER. A FORECASTERS ANALYZED 24 HOUR PRECIPITATION MAP REVEALED A 2 INCH SWATH OF HEAVY RAIN FELL BETWEEN KNOBBY AND WARSAW. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOURF WAY...FIND AN ALTERNATE ROUTE. & GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:10 AM CDT, 9 hours 28 minutes earlier.
Area forecast discussion, Apr 28, 2:10 AM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 AM CDT TUE APR 28 1998 MIDNIGHT SFC ANALYSIS SHOWS LOW CENTERED JUST WEST OF CHANUTE WITH STATIONARY BOUNDARY EXTENDING EAST OUT OF THE LOW INTO N AR AND CNTRL TN. A COLD FRONT EXTENDS SE FROM THE LOW INTO CNTRL LA WITH SVR WEATHER OCCURRING OVR E LA. 00Z UA ANALYSIS SHOWS STRONG DIFFLUENT PATTERN FROM S CNTRL MO INTO THE TN/OH VLY. RADAR/SATELLITE TRENDS SHOW THE DIFFLUENCE NICELY AND ECHOES ACROSS S CNTRL/SW MO WERE TRAINING FROM THE S TO THE N. BLOCKING PATTERN ACROSS THE S STREAM WITH RIDGE BUILDING INTO THE W COAST AND ANOTHER RIDGE BUILDING INTO THE SE AS THE NE LOW LIFTS OUT. THIS WILL KEEP THE UPPER LEVEL LOW NEARLY STATIONARY THE NEXT 36 TO 48 HOURS ACROSS KS. SEVERAL WAVES OF ENERGY WILL CONTINUE TO CYCLE THE LOW WITH THE MOST PROMINENT ENERGY TO AFFECT THE AREA THIS MORNING INTO THE EARLY AFTERNOON. THIS WILL LIKELY KEEP THE THREAT OF HEAVY RAIN IN THE CWA TDA AND ONGOING CHCS OF LIGHTER RAIN THRU THE PD. FOR THIS REASON WOULD LIKE TO CONTINUE THE FFA FOR THE CWA TDA...AND LET THE DAY SHIFT DETERMINE IF A FFA IS NEEDED FOR TONIGHT. SGF/UNO SAW A BIT OF SUN YDA WHICH WAS ENOUGH TO RAISE TEMPS INTO THE MID 60S AND LOW 70S RESPECTIVELY. TEMPS WILL AGAIN BE TRICKY TDA WITH THE SAME REASONING. BELIEVE THE FWC NUMBERS ARE A BIT HIGH THOUGH AND WILL TRIM THE TEMPS TO THE LOWER FAN NUMBERS. RECOMMENDATIONS FOR TDA(PRELIMINARY GUIDANCE FOR COORDINATION) ...CONTINUE FFA FOR CWA TDA... SGF/UNO...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM. HEAVY RAIN IS ALSO POSSIBLE. HIGH 55 TO 60. EAST TO SOUTHEAST WIND 10 TO 15 MPH. JLN...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM. HEAVY RAIN IS ALSO POSSIBLE. HIGH IN THE MID 50S. EAST TO SOUTHEAST WIND 10 TO 15 MPH. VIH/AIZ...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM. HEAVY RAIN IS ALSO POSSIBLE. HIGH 50 TO 55. EAST WIND 10 TO 20 MPH. CCF SGF RC 057/045 060/045 063 05944 JLN RC 055/044 062/047 065 05944 LINDENBERG
In the hours before
Special weather statement, Apr 28, 7:44 AM CDT, 3 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 744 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1025 AM... DALLAS DOUGLAS LACLEDE OZARK WEBSTER WRIGHT ...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR ALL OF SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS... AT 740 AM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW AN AREA OF MODERATE RAIN SHOWERS STRETCHING FROM WESTERN OZARK COUNTY THROUGH SPRINGFIELD...INTO EASTERN ST. CLAIR COUNTY. THIS RAIN BAND HAS BEEN MOVING ACROSS THE SAME AREAS IN THE WARNED COUNTIES THROUGHOUT THE NIGHT WITH SEVERAL LOW WATER CROSSINGS UNDER WATER NEAR THE MARSHFIELD AREA IN WEBSTER COUNTY. RAINFALL AMOUNTS HAVE BEEN RANGING FROM ONE TO TWO INCHES ACROSS THE MAJORITY OF THE AREA OVERNIGHT. A NEARLY STATIONARY LOW PRESSURE SYSTEM WILL REMAIN ACROSS KANSAS TODAY...SENDING IMPULSES OF UPPER LEVEL ENERGY AROUND THE LOW AND INTO THE AREA THROUGHOUT THE DAY. MEANWHILE A STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS NORTHERN ARKANSAS AND WILL AID IN THE LIFTING TO HELP PRODUCE THE SHOWERS AND THUNDERSTORMS TODAY. WITH THE RECENT RAINFALL FROM THE PAST COUPLE OF DAYS...THE GROUND IN MOST AREAS IS NOW SATURATED AND ADDITIONAL RAIN WILL RUNOFF AS FLOODING. THIS LOW PRESSURE SYSTEM WILL LIKELY STAY IN THE SAME LOCATION TONIGHT AND RAIN IS POSSIBLE THROUGH WEDNESDAY. THE HEAVIEST RAIN TONIGHT INTO WEDNESDAY WILL SHIFT TO THE EAST OF THE AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDER PASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:26 PM CDT | Flash Flood Warning | SGF | Douglas, Ozark | 5 hr |
| Apr 27, 9:26 PM CDT | Flash Flood Warning | SGF | Wright | 5 hr |
| Apr 28, 6:23 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Webster | 4 hr |
| Apr 28, 6:23 AM CDT | Flash Flood Warning | SGF | Douglas, Wright | 4 hr |
| Apr 28, 6:23 AM CDT | Flash Flood Warning | SGF | Ozark | 4 hr |
| Apr 28, 10:36 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark | 7 hr |
| Apr 28, 10:36 AM CDT | Flash Flood Warning | SGF | Wright | 7 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.